Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

What causes skipping heart beats? Taking Lisinopril for high BP

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
I get random episodes of my heart skipping beats. But the episodes last anywhere from 1 minute to 3 hours. Every other beat is skipped! I am not dizzy or lightheaded. Anxious obviously. I have had this off and on for about 4 years. But recently it has come back. I also have had awful gas, some normal bowel movements, some diarrhea. I feel great most of the time. I'm 40 years old , 6'0 190 pounds. Very active. Excersize 5-6 times a week for an hour. I have had an EKG and a 24 hour holster. Nothing came back. Obviously I can't live like this nim driving my wife and kids crazy. I also seem to get them a lot after eating or lying down but rarely when I'm active. I'm having them as we speak. Every other beat. My BP is high and I take Lisinopril 20 mg a day. I monitor it daily. Usually 130/87 is my range. My HR is usually anywhere from 55-75. Although it dips into the 40's when I'm having theses episodes. Please advise.
Posted Sun, 22 Dec 2013 in Hypertension and Heart Disease
Answered by Dr. Chakravarthy Mazumdar 13 minutes later
Brief Answer: Most likely gut issues Detailed Answer: Hi, First of all I am not worried about the heart of such a patient who came out clean on EKG and 24 hr Holter. Most often such people do not run into troubles because of heart issues. I appreciate the time that you spend on exercise and I understood that exercise did not cause any episodes in the past. Your BP is well controlled with Lisinopril. The heart rate is not bad either. The fact that you are feeling great with no complaints of dizziness or light head even during exercise which means the heart is beating well and is pumping out enough blood to meet the muscle demands during exercise. The blood is reaching well to the brain as well. So I would give importance to awful gas, and episodes while lying down. It would be good if you can have Mylanta / Pepcid / Prilosec OTC while you have the episodes. If the episode subsides sooner then we are almost clear that you have gut refluxes/digestion issues. There is enough stress that adds up to skipped beats. I would check for electrolyte disturbances though because of Lisinopril. I would investigate further.
Above answer was peer-reviewed by
Follow-up: What causes skipping heart beats? Taking Lisinopril for high BP 8 hours later
You mention electrolyte disturbances...whst is that? Last blood test i had low elrctrolyte levels. What causes that and how do i fix it? Is there something i am doing that is causing low electrolytes?
Answered by Dr. Chakravarthy Mazumdar 15 hours later
Brief Answer: Lisinopril Detailed Answer: Hi As I mentioned in the previous post Lisinopril is known to cause some electrolyte disturbances like high potassium apart from the regular causes of dehydration, ill balanced diet. What were the electrolytes tested? When were they tested? Fixing electrolytes is slightly tricky. Physicians do not try to correct electrolytes unless grossly abnormal. Good functioning kidneys does a good job. We can discuss about it if you can give me the number recorded about electrolytes when last tested? If only they are gross we can discuss, minor disturbances are auto corrected.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor